Texas, 2023

Drought in Texas, April 1 to 30, 2023

April 1 to 30, 2023 · NWS BRO · 11 events in 11 counties and zones

Lack of persistent rainfall and dry to very dry conditions continued into the month of April. Severe (D2) Drought persisted across most of Kenedy Island, Coastal Kenedy, Inland Willacy, Inland Cameron, southern Hidalgo, most of northern Hidalgo, and southeastern Starr County.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rainfall and dry to very dry conditions continued into the month of April. Severe (D2) Drought persisted across most of Kenedy Island, Coastal Kenedy, Inland Willacy, Inland Cameron, southern Hidalgo, most of northern Hidalgo, and southeastern Starr County. Meanwhile, Extreme (D3) Drought continued across northern Starr, the northern portion of northern Hidalgo, portions of Coastal Kenedy, and all of Inland Kenedy, Brooks, Jim Hogg, and Zapata Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1231 AM CDT Sat Apr 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 237 PM CDT Fri Mar 31 2023

A weak mid-level vort max helped produce a couple of light-moderate
showers (and even a thunderstorm) that scooted across the Northern
Ranchlands around sunrise this morning. KBRO doppler radar has been
quiet ever since then. The main story today has been the breezy/gusty
surface winds that have developed across the region, especially
across the mid-lower RGV. Most locations have seen sustained wind
speeds between 15-20 mph with frequent gusts between 30-35 mph
since late this morning. Winds are forecast to gradually decrease
late this afternoon and through the evening.

For tonight, look for another warm, humid, and mostly dry night as
low-level clouds redevelop and thicken-up again early this evening.
The potential for some light, patchy fog may develop overnight
tonight into Saturday morning. Any fog that does develop should be
on the patchy side and not widespread. A weak frontal boundary will
sag south and enter South Texas this evening, but the front is
expected to stall just north of the BRO CWA late tonight into early
Saturday morning. It’s possible the front may slip into portions of
Zapata/Jim Hogg/northwestern Starr Counties before stalling. Latest
model guidance continues to indicate another mid-level vort max will
swing across South Texas overnight tonight into Saturday morning. In
combination with the stalled frontal boundary, isolated showers
(can't completely rule out a rumble of thunder), with very low QPF
likely, will be possible for western portions of the CWA, specifically
west of I-69C through the morning and afternoon hours Saturday.
Best rain chances will be concentrated in the vicinity of the
stalled front. Rain chances dwindle and become nil Saturday night
as the frontal boundary lifts northward and exits the area.

Unseasonably warm temperatures will persist through the short-term
period. Lows tonight will bottom out near 70F/lower-70s across the
district. Mostly cloudy skies are expected to hold strong over Deep
South Texas through the day Saturday, helping keep daytime temperatures
down a degree or two in comparison to today, but will still rise
into the upper 80s across most locations. Saturday night's
temperatures will be similar to tonight's.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 237 PM CDT Fri Mar 31 2023

Above normal temperatures and rain-free conditions are expected
until Wednesday. A 500 mb short wave trough will move north of Deep
South Texas on Sunday. However, the influence of this short wave
will be very small here. Light southerly winds will result in
warming temperatures through Tuesday. Just as the work week gets
started on Monday, the pressure gradient will tighten ahead as low
pressure moves into the Plains, causing the winds to become stronger
over Deep South Texas. Current forecast has some of the strongest
winds along the coast and in the Lower Rio Grande Valley.

The low pressure and a 500 mb trough will advance into the Northern
Plains Tuesday night into Wendesday forcing a cold front to approach
the region late Wednesday into Thursday. At this current time, the
front is not projected to push all the way through Deep South Texas.
It is possible that the front could stall out to the north or
somewhere in Deep South Texas. This cold front is anticipated to
bring isolated to scattered showers and thunderstorms to the region
as the front stall. Rain chances will linger into Friday as the
front remains stalled out.

As for temperatures, Sunday high temperatures will be in the range
of upper 80s along the coast and the Lower Rio Grande Valley, while
the rest of Deep South Texas will be in the 90s. The Sunday low
temperatures will be mostly in the 70s, but there will be some areas
in the Northern Ranchlands in the upper 60s. Monday and Tuesday have
very similar temperatures patterns to them. Highs for both days,
will have the coastal areas in the upper 80s, while the the bulk of
the region will be in the 90s. There is the possibility of triple
digit temperatures for the Upper Valley and the Brush Country on
both of these days. Lows for Monday and Tuesday are expected to be
in the 70s. High temperatures will be slightly cooler on Wednesday
with most of Deep South Texas in the upper 80s, with some pockets in
the the 90s, while the low temperatures will be in the 70s. Thursday
temperatures will be even cooler due to cloud cover and rain keeping
our highs mostly in the 80s with some places being in the upper 70s.
The highs for Friday will slightly warm up as the rain and clouds
become less prevalent over the region to the 80s. The lows will be in
the range of upper 60s to low 70s for Thursday and Friday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1229 AM CDT Sat Apr 1 2023

IFR to MVFR conditions are expected to continue into mid Saturday
morning before VFR ceilings return into the evening. Southeasterly
winds are expected through the period. Patchy fog may reduce
visibility late tonight across the RGV.

&&

.MARINE...
Issued at 237 PM CDT Fri Mar 31 2023

Now through Saturday night...Breezy and gusty southerly winds will
persist this afternoon. As such, operators of small craft should
exercise caution if navigating on Laguna Madre or Gulf waters
through the remainder of the afternoon. Lighter onshore winds and
calmer seas are expected by this evening as a weak frontal boundary
stalls just north of the area. Generally light winds and moderate
seas will result in mostly favorable marine conditions Saturday and
Saturday night.

Sunday through Next Friday...Generally favorable
conditions through Monday morning. Winds are expected to increase
late Monday into Tuesday as the pressure gradient tightens over the
Lower Texas Coast. Because of this, Small Craft Exercise Caution
conditions are expected for most of the period until Friday. Low end
Small Craft Advisory conditions are also possible late Tuesday into
Wednesday due to the stronger winds and higher seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             72  85  73  87 /   0   0   0   0
HARLINGEN               71  89  71  92 /   0   0   0   0
MCALLEN                 72  90  73  94 /  10   0   0   0
RIO GRANDE CITY         71  94  71  98 /  10   0   0   0
SOUTH PADRE ISLAND      71  78  72  79 /   0   0   0   0
BAYVIEW/PORT ISABEL     70  84  71  87 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...67
LONG TERM....64
AVIATION...56-Hallman
Hazardous weather outlook, Mar 31, 3:14 PM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
414 PM CDT Fri Mar 31 2023

TXZ248>255-351-353>355-451-454-455-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
414 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Moderate risk of rip currents at areas beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated risk of rip currents Monday through Thursday.

Wind Advisory may be needed on Monday for the Lower Rio Grande
Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
414 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Possible Small Craft Advisory conditions on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Brooks

When
April 1, 12:00 AM CST to April 17, 10:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue into April. Abundant rainfall of 0.50 to 4 across the county on April 7th allowed all of the county to exit Extreme (D3) Drought and drop to Moderate (D1) Drought. Severe (D2) Drought lingered for the very southeastern part of the county until the drought monitor update on April 18th.

Drought, Cameron

When
April 1, 12:00 AM CST to April 10, 10:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to continue into April. Abundant rainfall of 0.25 to 3 across the county on March 28th and 29th allowed most of the county to exit Severe (D2) drought for all except the northern portion of it near Sebastian. Additional rain on April 7th allowed Severe (D2) drought to exit the rest of the county.

Drought, Coastal Kenedy

When
April 1, 12:00 AM CST to April 10, 10:59 PM CST
Where
Coastal Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue into April. Around 0.25 of rain on March 28th and 29th allowed Extreme (D3) to be maintained into early April. More widespread and abundant rainfall of 1.5 to 4 across Coastal Kenedy on April 7th allowed Extreme (D3) Drought to exit the county and drop below Severe (D2) Drought as well.

Drought, Inland Kenedy County

When
April 1, 12:00 AM CST to April 17, 10:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue into April. Around 0.25 of rain on March 28th and 29th allowed Extreme (D3) to be maintained into early April. More widespread and abundant rainfall of 0.75 to 3 across Inland Kenedy on April 7th allowed Extreme (D3) and Severe (D2) Drought to be reduced to Moderate (D1) Drought for all but the western portion of the county. Additional rain the morning of April 11th allowed the western portion of the county to exit Severe (D2) Drought.

Drought, Jim Hogg

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue into April. Around 1 of rain west of Hebbronville allowed Extreme (D3) Drought to leave the northwestern tip of the county for the April 4th update. Significant rain on the order of 0.5 to 4 of rain fell across the county on April 6th and 7th, which allowed Extreme (D3) to leave the entire county and be reduced to Moderate (D1) Drought for the April 11th update. A small sliver of the southwestern portion of the county remained in Severe (D2) Drought through the end of the month.

Drought, Kenedy Island

When
April 1, 12:00 AM CST to April 10, 10:59 PM CST
Where
Kenedy Island forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to continue into April. Abundant rain, on the order of 1.5 to 3, fell on April 6th and 7th and allowed Severe (D2) Drought to exit Kenedy Island on the April 11th Drought update.

Drought, Northern Hidalgo County

When
April 1, 12:00 AM CST to April 10, 10:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) and Severe (D2) Drought to continue for the northern and southern portions, respectively, of northern Hidalgo County into April. While some rain fell across the southern portion of northern Hidalgo County on March 28th and 29th, it wasn't enough to take that part of the county out of Severe (D2) Drought. More significant rain, on the order of 1 to 2, fell on April 7th and allowed both Extreme (D3) and Severe (D2) Drought to exit the county for the April 11th Drought Monitor Update.

Drought, Southern Hidalgo County

When
April 1, 12:00 AM CST to April 10, 10:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to continue for southern Hidalgo County into April. Significant rain, on the order of 1.5 to 4, fell across the southern portions of the county on March 28th and 29th, which allowed all but the northern portion of southern Hidalgo County exit Severe (D2) Drought. Additional rain, on the order of 1.5 to 3.0, on April 7th allowed Severe (D2) Drought to fully exit the county by the April 11th Drought Monitor Update.

Drought, Starr

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) and Severe (D2) Drought to continue for northwestern and southeastern, respectively, Starr County into April. Significant rain, on the order of 0.2 to 3.5, fell across the county on March 28th and 29th, with most of it falling in the southeastern portion of the county. This allowed Severe (D2) Drought to exit the southeastern tip of the county. More significant rain, on the order of 0.25 to 3, fell on April 7th and allowed for Extreme (D3) and Severe (D2) Drought to both exit most of the county. A small sliver of Severe (D2) Drought held onto northwestern Starr County through the end of April.

Drought, Willacy

When
April 1, 12:00 AM CST to April 10, 10:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to continue for Inland Willacy County into April. Significant rain, on the order of 0.75 to 1.4, fell across the county on March 28th and 29th. This maintained Severe (D2) Drought through the April 4th Drought Monitor Update. Additional rains of 1.5 to 2 fell on April 7th and allowed for Severe (D2) Drought to exit the county on the April 11th Drought Monitor Update.

Drought, Zapata

When
April 1, 12:00 AM CST to April 10, 10:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue for Zapata County into April. Light rain on March 28th and 29th allowed for a continuation of Extreme (D3) Drought into early April. Significant rainfall, on the order of 0.75 to 3, fell on April 6th and 7th and allowed Extreme (D3) Drought to be reduced to Moderate (D1) Drought by the April 11th Drought Monitor Update.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084525, 1084526, 1084527, 1084528, 1084529, 1084530, 1084531, 1084532, 1084533, 1084534, 1084535.